Arkansas, 2012

Hail in Arkansas, November 5, 2012

November 5, 2012 · NWS LZK · 2 events in 2 counties and zones

An upper-level low pressure system touched off thunderstorms during the afternoon of the 5th. Some of the storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An upper-level low pressure system touched off thunderstorms during the afternoon of the 5th. Some of the storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 5, 2:42 PM CST, 28 minutes earlier.

Area forecast discussion, Nov 5, 2:42 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
242 PM CST MON NOV 5 2012

.SHORT TERM...TODAY THROUGH THURSDAY
RECENT DATA FROM LOCAL RADARS HAVE INDICATED A SLOW INCREASE IN
COVERAGE AND INTENSITY OF CONVECTION ACROSS NORTHWEST SECTIONS OF
THE FORECAST AREA. THIS ACTIVITY APPEARS TO BE ANCHORED TO A LOCAL
MAXIMUM OF MID LEVEL LAPSE RATES...IN ASSOCIATION WITH SHORT WAVE
ENERGY CENTERED OVER SOUTH CENTRAL MISSOURI.

THIS ACTIVITY WILL CONTINUE TO MOVE TO THE EAST-SOUTHEAST...AND
SHOULD CLEAR THE CWA BY MID-EVENING.

AN UPPER LEVEL RIDGE WILL GRADUALLY DEVELOP OVER THE CENTRAL U.S.
THROUGH THE REST OF THE PERIOD. DAILY TEMPERATURES WILL SLOWLY
CLIMB...REACHING NEAR NORMAL VALUES AT THE END OF THE PERIOD.

&&

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
FIRST PORTION OF THE PERIOD WILL BE FAIRLY BENIGN...AS UPPER RIDGING
CREEPS ACROSS THE NATIONS MIDSECTION. CONTINUED SOUTHERLY WINDS WILL
ALLOW FOR ABOVE NORMAL TEMPERATURES THROUGH THE WEEKEND...WITH HIGHS
WELL INTO THE 70S IN A LARGE PART OF THE AREA.

THE BIG WEATHER MAKER WILL COME SUNDAY AND SUNDAY NIGHT...AS AN
UPPER TROUGH DIGS DOWN INTO THE SOUTHERN ROCKIES AND GIVES A STRONG
COLD FRONT TO THE WEST A PUSH INTO ARKANSAS. SHOWERS/THUNDERSTORMS
WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT....WITH MUCH COLDER
AIR BEHIND IT. AT THIS POINT...IT LOOKS AS THOUGH THE MAIN EFFECTS
OF THE SYSTEM WILL BE SUNDAY NIGHT INTO MONDAY.

IF THE EXTENDED RANGE MODELS ARE CORRECT...IT DOES LOOK LIKE SOME
STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD OCCUR WITH THE SYSTEM.
AS ALWAYS...THIS IS TOO FAR OUT TO HAVE ENOUGH CONFIDENCE TO ZERO IN
ON ANY DETAILS...BUT IT IS SOMETHING THAT NEEDS TO BE MONITORED.

AS MENTIONED BEFORE...BEHIND THE FRONT...MUCH COLDER AIR WILL MOVE
INTO THE REGION...WITH TEMPERATURES LIKELY NOT EXCEEDING THE 40S AND
50S ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     40  59  38  61 /  50  10   0   0
CAMDEN AR         43  63  41  67 /  40   0   0   0
HARRISON AR       39  59  36  61 /  20   0   0   0
HOT SPRINGS AR    43  62  40  66 /  40   0   0   0
LITTLE ROCK   AR  43  61  41  64 /  50  10   0   0
MONTICELLO AR     43  62  42  66 /  50  10   0   0
MOUNT IDA AR      42  62  40  66 /  30   0   0   0
MOUNTAIN HOME AR  40  59  36  60 /  20   0   0   0
NEWPORT AR        41  59  39  61 /  60  10   0   0
PINE BLUFF AR     43  61  42  65 /  50  10   0   0
RUSSELLVILLE AR   42  62  39  64 /  30   0   0   0
SEARCY AR         41  59  39  62 /  50  10   0   0
STUTTGART AR      42  59  41  63 /  50  10   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...55 / LONG TERM...57
Hazardous weather outlook, Nov 5, 10:17 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1017 AM CST MON NOV 5 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1017 AM CST MON NOV 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE MID AND LATE AFTERNOON HOURS...ASSOCIATED WITH AN APPROACHING
UPPER LEVEL LOW. A FEW OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER...AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY CONDITIONS ARE EXPECTED THROUGH SATURDAY AS AN UPPER LEVEL RIDGE
OF HIGH PRESSURE BUILDS TOWARD AND EVENTUALLY MOVES OVER ARKANSAS.
THE NEXT SYSTEM WILL APPROACH THE AREA ON SUNDAY AS A LARGE UPPER
LEVEL LOW PRESSURE SYSTEM MOVES INTO THE NATIONS MIDSECTION.

A COLD FRONT WILL MOVE INTO THE STATE SUNDAY WITH SCATTERED SHOWERS
AND THUNDERSTORMS POSSIBLE. IN ADDITION...THIS SYSTEM COULD HAVE THE
POTENTIAL TO PRODUCE STRONG TO POSSIBLY SEVERE STORMS AND WILL BE
MONITORED CLOSELY OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, Nov 5, 3:04 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
304 PM CST MON NOV 5 2012

ARZ022-031-038-052135-
CONWAY AR-POPE AR-YELL AR-
304 PM CST MON NOV 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YELL...SOUTHERN POPE
AND EXTREME SOUTHWESTERN CONWAY COUNTIES UNTIL 330 PM CST...

AT 302 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF DARDANELLE...OR NEAR
RUSSELLVILLE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELLVILLE...       POTTSVILLE...         LAKE ATKINS...
  GALLA CREEK WMA...    DARDANELLE LOCK AND DAM...
  DARDANELLE...         CARDEN BOTTOMS...     WORTHEN...
  SWEEDEN ISLAND PARK...                      SHILOH...
  RUSSELLVILLE MUNI ARPT...                   ROSE LAKE...
  PROSPERITY...         OLD NEELY...          NORTH DARDANELLE...
  NEW NEELY...          LIBERTY HALL...
  HOLLA BEND WILDLIFE REFUGE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 81 AND 90.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3518 9291 3505 9308 3521 9324 3534 9313
TIME...MOT...LOC 2104Z 314DEG 20KT 3519 9312

227
Special weather statement, Nov 5, 3:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 PM CST MON NOV 5 2012

ARZ053-054-052150-
CLARK AR-HOT SPRING AR-
306 PM CST MON NOV 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRING AND NORTHERN
CLARK COUNTIES UNTIL 345 PM CST...

AT 302 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LOFTON...OR 7 MILES NORTH OF
DEGRAY LAKE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DEGRAY LAKE SP...     CADDO VALLEY...       MIDWAY...
  MARCUS...             FRIENDSHIP...         DONALDSON...
  DE ROCHE...           CENTRAL...            CANEY...
  BISMARCK...           SOCIAL HILL...        SAGINAW...
  OLD DE ROCHE...       OAK BOWER...          NEEDLES EYE MTN...
  LOWER LAKE REC AREA...                      LAMBERT...
  LAKEVIEW PARK...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 77 AND 91.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3439 9303 3429 9282 3417 9301 3417 9312
      3426 9318 3434 9326 3439 9316
TIME...MOT...LOC 2106Z 314DEG 20KT 3432 9314

227
Local storm report, Nov 5, 3:07 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
307 PM CST MON NOV 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             RUSSELLVILLE            35.27N 93.14W
11/05/2012  E0.25 INCH       POPE               AR   TRAINED SPOTTER

&&

MCLAY

The radar

The Little Rock radar (KLZK), 101 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hot Spring

When
November 5, 3:10 PM CST to 3:15 PM CST
Where
Hot Spring County, Bismarck
Measured
1.5 in hail
Reported by
Social Media
Coordinates
34.320, -93.170

Hail ranging from .50 inch to 1.50 inches in diameter fell in the Bismarck area. The hail covered the ground in some places.

Hail, Saline

When
November 5, 5:11 PM CST to 5:20 PM CST
Where
Saline County, Benton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.570, -92.580

There were numerous reports of hail, ranging from .25 to .75 inch in diameter, in the Benton area. Hail covered the ground in some places.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411821, 411820.